Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Are vision problems a common side effect?
Jul 8, 2007

Hello, My husband is HIV+ for over nine years now, and he has been experiencing vision problems since 2003. He was hospitalized in 2003 with a "stroke-like episode" and has been suspicious of HIV drugs since then. He even tried to completely stop taking his medications about a year ago, but his health started failing so much that I convinced him to get back on the meds. He has an undetectable viral load, and his CD4 count is over 300. He has no CMV or other obvious eye diseases. We've been to very good eye doctors and neurologists, and no one can give us an answer when we ask what is causing his vision problems. He has blind spots and describes a "haze" over his vision.

Against his doctor's advice, he is talking seriously about stopping the medication again. I am so worried; he says he'd rather die than go completely blind. Do the medications cause these types of problems? Are some more or less likely to do this? He takes Truvada, Norvir, Invirase, and zerit. Thank you for any help you can offer.

Response from Dr. Henry

None of these drugs have been implicated as a direct cause of visual loss. Stopping HIV meds can lead to increased acute risk for a variety of AIDS and non-AIDS medical problems (including acute HIV syndrome, heart disease, liver, kidney disease) so stopping meds is often not a good choice for patients. It would be unlikely to reverse the as yet undefined vision problems the cause of which has so far evaded diagnosis from appropriate specialists as you have detailed. Does he have floaters which are common in the general population. Has his vision loss been documented by caregul wide visual field evaluation? KH



Previous
viramune
Next
Skin on Lips

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement